Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 372, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 9, 2015, 4:52 PM CDT for Rawlins County, Sheridan County, Thomas County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2015, 4:52 PM CDT (21:52 UTC)
- Expired
- Sep 9, 2015, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
527
WUUS53 KGLD 092152
SVRGLD
KSC153-179-193-092245-
/O.NEW.KGLD.SV.W.0372.150909T2152Z-150909T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM CDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 545 PM CDT
* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
COLBY...MOVING EAST AT 25 MPH. OTHER SEVERE STORMS WERE ALSO
LOCATED OVER THE NORTHEAST PORTION OF THE COUNTY
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
REXFORD...SELDEN...GEM...MENLO...HALFORD AND SEGUIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3928 10059 3946 10122 3962 10115 3958 10075
3957 10074 3957 10069 3955 10051
TIME...MOT...LOC 2151Z 284DEG 20KT 3952 10108
HAIL...1.25IN
WIND...70MPH
$$
BULLER2 follow-up statements
993
WWUS53 KGLD 092220
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CDT WED SEP 9 2015
KSC153-092230-
/O.CAN.KGLD.SV.W.0372.000000T0000Z-150909T2245Z/
RAWLINS KS-
520 PM CDT WED SEP 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAWLINS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3928 10059 3943 10110 3957 10101 3957 10069
3955 10051
TIME...MOT...LOC 2220Z 284DEG 31KT 3945 10091
$$
KSC179-193-092245-
/O.CON.KGLD.SV.W.0372.000000T0000Z-150909T2245Z/
THOMAS KS-SHERIDAN KS-
520 PM CDT WED SEP 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN COUNTIES...
AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GEM...OR 8
MILES NORTHEAST OF COLBY...MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
REXFORD...SELDEN...GEM...MENLO...HALFORD AND SEGUIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3928 10059 3943 10110 3957 10101 3957 10069
3955 10051
TIME...MOT...LOC 2220Z 284DEG 31KT 3945 10091
HAIL...1.25IN
WIND...70MPH
$$
BULLER960
WWUS53 KGLD 092236
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT WED SEP 9 2015
KSC179-193-092245-
/O.EXP.KGLD.SV.W.0372.000000T0000Z-150909T2245Z/
THOMAS KS-SHERIDAN KS-
536 PM CDT WED SEP 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3928 10059 3943 10110 3957 10101 3957 10069
3955 10051
TIME...MOT...LOC 2233Z 284DEG 20KT 3945 10091
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:29 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 9, 3:29 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED SEP 9 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1247 PM MDT WED SEP 9 2015 SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT AND CONVERGENCE BOUNDARY AT THE SURFACE WILL RESULT IN WIDELY SCATTERED THUNDERSTORMS THROUGH THIS EVENING. STORMS WILL MOVE EAST INTO A FAVORABLE ENVIRONMENT WHERE SHEAR/INSTABILITY SUPPORT POTENTIAL FOR A SUPERCELL...BUT RATHER WEAK SYNOPTIC SCALE FORCING WILL LIMIT COVERAGE. STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING WITH LOSS OF SURFACE HEATING. A SIMILAR SET UP WILL OCCUR TOMORROW WITH ANOTHER SHORTWAVE IN THE NORTHWEST FLOW ALOFT...BUT THE SURFACE BOUNDARY FOR POTENTIAL INITIATION WILL BE FURTHER SOUTH AND MAY LIE JUST OUTSIDE OF THE FORECAST AREA. SHEAR AND INSTABILITY PARAMETERS HOWEVER WILL BE QUITE FAVORABLE SHOULD THINGS DEVELOP A LITTLE FURTHER NORTH. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 229 PM MDT WED SEP 9 2015 ANOTHER QUICK MOVING SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW WILL ROTATE OUT OF THE NORTHERN PLAINS...WITH WEAK FORCING OVERSPREADING OUR CWA THURSDAY NIGHT AS COLD FRONT DROPS SOUTH ACROSS REGION. MOISTURE RETURN IS LIMITED AND WITH WEAK LIFT CONFIDENCE IN COVERAGE IS LOW. STRONGEST PRECIP SIGNAL IS THURSDAY EVENING IN OUR FAR EAST...AND REALLY OUTSIDE OUR CWA. I KEPT 20-30 POPS IN PLACE AND SHOWED A SOUTHERLY TRANSITION. SOME GUIDANCE IS SHOWING ADDITIONAL SHOWER DEVELOPMENT FRIDAY WITH COLD POOL ALOFT AND STEEP LOW LEVEL LAPSE RATES. LARGE SCALE PATTERN SEEMS TO FAVOR SUBSIDENCE AND CONFIDENCE WAS TOO LOW TO CARRY SLIGHT CHANCE POPS PAST FRIDAY MORNING. WILL MONITOR...BUT DOES NOT APPEAR TO BE A SIGNIFICANT PRECIP EVENT EVEN IF IT DOES OCCUR (SPRINKLES MORE LIKELY BASED ON MOISTURE PROFILES). BELOW NORMAL TEMPERATURES WILL ARRIVE BEHIND THIS FRONT FRIDAY WITH HIGHS IN THE 70S. SATURDAY-MONDAY...WARM AND DRY PATTERN RETURNS WITH H5 RIDGE AXIS TRANSITIONING OVER THE CENTRAL ROCKIES/NORTHERN PLAINS. EXPECT A RETURN TO SEASONAL HIGHS IN THE MID 80S BY SUNDAY. GUIDANCE SHOWING STRONGER WAA ASSOCIATED WITH LEE TROUGH BUILDING IN RESPONSE TO WESTERLY FLOW. HIGHS MONDAY APPEAR TO BE ABOVE NORMAL AT LEAST AROUND 90F...IF NOT THE MID 90S BASED ON ADVERTISED AIR MASS ALOFT. TUESDAY-WEDNESDAY...TROUGH WILL BEGIN TO BUILD ACROSS THE WESTERN US WITH PATTERN ALOFT BECOMING PROGRESSIVE AND OUT OF THE SW. ANOTHER HOT DAY IS EXPECTED TUESDAY BEFORE HEIGHT FALLS AND SHIFT IN TROUGH AXIS RESULTS IN A TREND BACK TOWARDS SEASONAL HIGHS WEDNESDAY. REGARDING PRECIP CHANCES...PROGRESSIVE FLOW/EMBEDDED WAVES NOT SHOWING A LOT OF CONSISTENCY RUN TO RUN. SLOWLY APPROACHING COLD FRONT TUESDAY NIGHT THROUGH WEDNESDAY COINCIDES WITH INCREASED BL MIXING RATIOS AND INSTABILITY ALONG TROUGH AXIS...AND THERE IS ENOUGH OF A PRECIP SIGNAL IN EXTENDED GUIDANCE TO KEEP 20-30 POPS IN PLACE DESPITE UNCERTAINTY IN TIMING/POSITION OF BEST FORCING ALOFT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1122 AM MDT WED SEP 9 2015 WIDELY SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS AFTERNOON WITH A SHORTWAVE IN THE NORTHWEST FLOW ALOFT AND CONVERGENCE ALONG A SURFACE BOUNDARY SLIPPING IN FROM COLORADO. SHEAR AND INSTABILITY PARAMETERS SUGGEST A MARGINAL RISK FOR A SEVERE STORM OR TWO...BUT COVERAGE WILL BE LIMITED BY THE WEAK FORCING ALOFT. WILL CARRY A VCTS AT BOTH KGLD AND KMCK THROUGH THE AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...DR AVIATION...024
Hazardous weather outlook, Sep 9, 11:26 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT WED SEP 9 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1026 AM MDT WED SEP 9 2015 /1126 AM CDT WED SEP 9 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ALONG A MCCOOK NEBRASKA TO BURLINGTON COLORADO LINE. THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT. A FEW MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. HAIL AND GUSTY WIND WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 9, 2:54 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM CDT WED SEP 9 2015
KSZ002-092045-
RAWLINS KS-
254 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS COUNTY UNTIL 345
PM CDT...
AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF MCDONALD...OR 14 MILES WEST OF ATWOOD...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...BLAKEMAN AND BEARDSLEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3979 10086 3957 10095 3957 10108 3968 10141
3971 10141 3986 10136
TIME...MOT...LOC 1954Z 286DEG 17KT 3975 10130
024Local storm report, Sep 9, 4:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT WED SEP 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 NW CAMBRIDGE 40.32N 100.22W
09/09/2015 E0.88 INCH RED WILLOW NE TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:01 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 29 min |
| Sep 9, 2:54 PM CDT | Special Weather Statement | GLD | Rawlins | 51 min |
| Sep 9, 3:35 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 55 min |
| Sep 9, 4:16 PM CDT | Tornado Warning | GLD | Thomas | 32 min |
| Sep 9, 5:05 PM CDT | Special Weather Statement | GLD | Sheridan | 40 min |
| Sep 9, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 66 min |
| Sep 9, 5:28 PM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| Sep 9, 5:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 61 min |
| Sep 9, 6:36 PM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| Sep 9, 6:43 PM CDT | Special Weather Statement | GLD | Thomas | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.